[Skip to Content]
[Skip to Content Landing]
Article
June 1987

Experimental Drusen Formation Induced by Intravitreal Aminoglycoside Injection

Author Affiliations

From the Howe Laboratory of Ophthalmology (Drs Tabatabay and D'Amico), the Retina Service (Dr D'Amico), and the Cornea Service (Drs Tabatabay and Kenyon and Ms Hanninen) of the Massachusetts Eye and Ear Infirmary, Department of Ophthalmology, Harvard Medical School, Boston. Dr Tabatabay is now with the University Eye Clinic, University of Geneva School of Medicine.

Arch Ophthalmol. 1987;105(6):826-830. doi:10.1001/archopht.1987.01060060112044
Abstract

• A single intravitreal injection of aminoglycoside antibiotics in the rabbit induces changes in the retinal pigment epithelial layer that consist of disseminated yellow-white dots that are apparent six to ten months after injection. With fluorescein angiography, these dots have the characteristics of window defects or drusen. Histologic examination disclosed subepithelial amorphous material that stained positively with both periodic acid-Schiff and oil red O. Ultrastructural examination disclosed lipidic inclusions in the retinal pigment epithelial cells, basally directed cellular evagination, and basal accumulation of granular material, findings consistent with the reported morphologic features of hard drusen. These findings suggest that aminoglycoside-induced lesions may represent a model for retinal pigment epithelial degeneration and drusen formation.

×